Texas, 2010

Damaging Winds in Texas, September 2, 2010

September 2, 2010 · NWS EWX · 5 events in 2 counties and zones

A weak cold front moved into central Texas and combined with deep moisture from the Gulf of Mexico to cause severe thunderstorms over the central part of South Central Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved into central Texas and combined with deep moisture from the Gulf of Mexico to cause severe thunderstorms over the central part of South Central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 2, 6:06 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 2, 6:06 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CDT THU SEP 2 2010

.AVIATION...
SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE ALONG I-35
TERMINALS FOR THE NEXT FEW HOURS. COUPLE OF OUTFLOW BOUNDARY WILL
AFFECT THE SAN MARCOS...NEW BRAUNFELS AND SAN ANTONIO AREAS WITHIN
THE NEXT HOUR. ONCE THIS ACTIVITY DISSIPATES...VFR CONDITIONS TO
PREVAIL ALONG THE I 35 CORRIDOR AS WELL AS DRT. ABOUT 09Z TO
12Z...CIGS ARE EXPECTED TO GO DOWN TO MVFR CONDITIONS WHILE COMING
BACK UP THE FOLLOWING HOUR.

FRONTAL BOUNDARY IS EXPECTED TO COME ACROSS SOUTH CENTRAL TEXAS
FRIDAY AFTERNOON AND PRODUCE WIDELY SCATTERED SHOWERS TO LOCALIZED HEAVY
SHOWERS AND ISOLATED THUNDERSTORMS MAINLY EAST OF HIGHWAY AND
ALONG THE I-35 CORRIDOR FROM 19Z TO 23Z. THEREFORE...ADDED TEMPO
GROUPS FOR ALL SITES TO ACCOUNT FOR THE FRONTAL PASSAGE.

&&

.PREV DISCUSSION... /ISSUED 304 PM CDT THU SEP 2 2010/

DISCUSSION...
THIS AFTERNOON A RAIN-COOLED OUTFLOW BOUNDARY THAT ORIGINATED FROM
THE NORTH TEXAS MCS...WAS MOVING SOUTHWARD ACROSS THE HILL COUNTRY
AND OUR NORTHEAST COUNTIES. THIS BOUNDARY WAS TRIGGERING SCATTERED
SHOWERS AND THUNDERSTORMS. OTHER ISOLATED SHOWERS AND THUNDERSTORMS
WERE FORMING OVER THE COASTAL PLAINS IN THE VICINITY OF THE SEA
BREEZE. WE EXPECTED THIS CONVECTION TO CONTINUE INTO THE EVENING
HOURS...BEING SUSTAINED BY OUTFLOW BOUNDARY MERGERS. THE STRONGER
STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND WIND
GUSTS OF 30 TO 40 MPH. THE CONVECTION WILL WANE OVERNIGHT WITH THE
LOSS OF DAYTIME HEATING.

A COLD FRONT THAT IS CURRENTLY MOVING SOUTHWARD ACROSS THE TEXAS
PANHANDLE AND NORTHWEST OKLAHOMA WILL BE ENTERING THE HILL COUNTRY
FRIDAY MORNING. THE GFS/ECMWF/NAM ARE IN GOOD AGREEMENT WITH THE
TIMING OF THE FRONTAL BOUNDARY AND ASSOCIATED PCPN CHANCES. THUS
THIS FCST WILL CLOSELY FOLLOW THE GFS MOS OUTPUT. CONVERGENCE
ALONG THE FRONTAL BOUNDARY AND WEAK UPPER LEVEL SUPPORT WILL
RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON
FRIDAY. AFTERNOON TEMPS WILL BE COOLER IN MOST LOCATIONS DUE TO
THE CLOUD COVER ASSOCIATED WITH THE EXPECTED PCPN. HIGHS OF FRIDAY
WILL RANGE FROM THE MID 80S ACROSS THE HILL COUNTRY TO MID 90S
ACROSS OUR SOUTHWEST COUNTIES.

THE AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE TO THE SOUTH AND
SOUTHWEST FRIDAY EVENING INTO EARLY SATURDAY MORNING. A DRY AND
STABLE AIRMASS WILL OVERSPREAD SOUTH CENTRAL TEXAS ON SATURDAY.
THE LOWER DEWPOINTS ASSOCIATED WITH THE AIRMASS WILL RESULT IN
TEMPS SATURDAY MORNING RANGING FROM THE LOWER 60S ACROSS THE HILL
COUNTRY TO LOWER 70S ACROSS OUR SOUTHEAST COUNTIES.

THE DRY AIRMASS WILL REMAIN ACROSS SOUTH CENTRAL TEXAS ON SATURDAY
AND THIS WILL ALLOW TEMPS TO WARM BACK INTO THE 90S IN THE AFTERNOON
FOR A MAJORITY OF THE REGION. ANOTHER PLEASANT NIGHT WILL FOLLOW
WITH LOWS SUNDAY MORNING IN THE MID 60S TO NEAR 70.

THE UPPER LEVEL RIDGE WILL SHIFT EASTWARD EARLY NEXT WEEK ALLOWING
THE LOW LEVEL GULF MOISTURE TO RETURN TO SOUTH CENTRAL TEXAS. RAIN
CHANCES ALSO RETURN EARLY NEXT WEEK AS WEAK UPPER LEVEL DISTURBANCES
ROTATE CLOCKWISE AROUND THE WESTERN PERIPHERY OF THE UPPER LEVEL
RIDGE AND TRAVERSE SOUTH CENTRAL TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              77  92  68  92  67 /  30  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  72  90  66  91  64 /  30  50  10  -   -
NEW BRAUNFELS MUNI AIRPORT     74  93  69  92  67 /  30  50  20  -   -
BURNET MUNI AIRPORT            73  88  64  90  66 /  30  40  10  -   -
DEL RIO INTL AIRPORT           76  93  70  90  71 /  20  40  30  -   -
GEORGETOWN MUNI AIRPORT        75  90  64  90  66 /  30  50  10  -   -
HONDO MUNI AIRPORT             74  91  68  92  68 /  30  50  20  -   -
SAN MARCOS MUNI AIRPORT        74  91  68  91  67 /  30  50  20  -   -
LA GRANGE - FAYETTE REGIONAL   75  91  70  91  66 /  30  50  20  -   -
SAN ANTONIO INTL AIRPORT       77  91  70  92  69 /  30  50  20  -   -
STINSON MUNI AIRPORT           75  93  70  93  69 /  30  50  20  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01/17
Hazardous weather outlook, Sep 2, 3:40 AM CST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
440 AM CDT THU SEP 2 2010

TXZ171>173-183>194-202>209-217>225-228-031100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
440 AM CDT THU SEP 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO FRIDAY...

THUNDERSTORMS ARE EXPECTED ALONG A COLD FRONT FRIDAY.
A FEW STORMS COULD BE STRONG WITH GUSTY WINDS AND
FREQUENT LIGHTNING.

.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 5:15 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 PM CDT THU SEP 2 2010

TXZ184>187-030000-
BANDERA-EDWARDS-KERR-REAL-
615 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANDERA...CENTRAL
REAL...SOUTHERN KERR AND CENTRAL EDWARDS COUNTIES UNTIL 700 PM CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
HUNT TO LOST MAPLES STATE PARK TO 8 MILES SOUTH OF ROCKSPRINGS...AND
MOVING SOUTHEAST AT 5 TO 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN OF ONE TO TWO INCHES.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  MEDINA...
  LOST MAPLES STATE PARK...
  VANCE...
  TUFF...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 2, 5:32 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT THU SEP 2 2010

TXZ187-030000-
BANDERA-
632 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BANDERA COUNTY UNTIL 700
PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR VANDERPOOL...MOVING SOUTHWEST AT 10 MPH.

HAIL OF PEA TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VANDERPOOL...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Sep 2, 5:53 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 PM CDT THU SEP 2 2010

TXZ191-192-208-223-030045-
CALDWELL-GONZALES-HAYS-TRAVIS-
653 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES...
CALDWELL...NORTHERN HAYS AND SOUTHERN TRAVIS COUNTIES UNTIL 745 PM
CDT...

AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
WAELDER TO DRIPPING SPRINGS...AND MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  DRIPPING SPRINGS...
  LOCKHART...
  UHLAND...
  KYLE...
  DRIFTWOOD...
  LITTLE NEW YORK...
  MOUNTAIN CITY...
  BROWNSBORO...
  HAYS CITY...
  MAXWELL...

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Sep 2, 6:12 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 PM CDT THU SEP 2 2010

TXZ203-030045-
UVALDE-
712 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UVALDE COUNTY UNTIL 745
PM CDT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CONCAN...OR 14 MILES SOUTH OF LEAKEY...
MOVING SOUTH AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF CENTRAL UVALDE COUNTY.
Special weather statement, Sep 2, 6:34 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 PM CDT THU SEP 2 2010

TXZ207-223-030100-
GONZALES-GUADALUPE-
734 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GONZALES AND EASTERN
GUADALUPE COUNTIES UNTIL 800 PM CDT...

AT 726 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR PALMETO...OR 10 MILES SOUTH OF LULING...
MOVING SOUTHWEST AT 10 MPH.

HAIL OF ONE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MONTHALIA...
  BELMONT...
  BEBE...
Special weather statement, Sep 2, 6:38 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
738 PM CDT THU SEP 2 2010

TXZ207-223-030130-
GONZALES-GUADALUPE-
738 PM CDT THU SEP 2 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GONZALES AND SOUTHEASTERN
GUADALUPE COUNTIES UNTIL 830 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PALMETO...OR 11 MILES SOUTH
OF LULING...MOVING SOUTHWEST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEESVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 00:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bexar

When
September 2, 6:54 PM CST
Where
Bexar County, 2.97 mi WSW of San Antonio
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
29.396, -98.531

A thunderstorm produced wind gusts estimated at 50 mph which knocked a tree onto a car at the intersection of Zarzamora and Phyllis Streets in San Antonio.

Thunderstorm Wind, Bexar

When
September 2, 8:30 PM CST
Where
Bexar County, 1.93 mi NNE of Sat Horizon Arpt to 3.13 mi SSE of Thelma
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.306, -98.487

Thunderstorms produced wind gusts estimated at 50 mph which knocked down numerous trees and power lines across southern Bexar County.

Thunderstorm Wind, Wilson

When
September 2, 8:40 PM CST
Where
Wilson County, 0.92 mi NE of Floresville
Measured
43 kt (49 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
29.140, -98.160

A thunderstorm produced wind gusts estimated at 50 mph which damaged the roof and a sign at a car dealership. There was also a tree knocked on a van.

Thunderstorm Wind, Wilson

When
September 2, 8:59 PM CST
Where
Wilson County, 0.92 mi NE of Floresville to 4.53 mi SSE of Poth
Measured
43 kt (49 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
29.140, -98.160

Thunderstorms produced wind gusts estimated at 50 mph which knocked down numerous power lines across Wilson County.

Thunderstorm Wind, Bexar

When
September 2, 9:10 PM CST
Where
Bexar County, 1.39 mi WSW of Terrel Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
29.460, -98.470

A thunderstorm produced wind gusts estimated at 50 knots which knocked down a large oak tree at the Witte Museum in San Antonio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260754, 260762, 260765, 260773, 260779.